Alert archive / South Carolina / Tornado Warnings in 1996
Tornado Warning 18, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Sep 16, 1996, 7:15 PM EDT for Dillon County, Marion County, South Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 16, 1996, 7:15 PM EDT (23:15 UTC)
- Expired
- Sep 16, 1996, 8:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Dillon County, SC, Marion County, SC
The radar
The Wilmington radar (KLTX), 91 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 7:30 PM EDT | Tornado F0 | Marion, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 337 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 789 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 162317 TORILM SCC033-067-170000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 715 PM EDT MON SEP 16 1996 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 800 PM EDT FOR EVERYONE IN THE FOLLOWING LOCATIONS... IN NORTHEAST SOUTH CAROLINA ...DILLON COUNTY...MARION COUNTY RADAR IS SHOWING A TORNADO OVER NORTHERN MARION COUNTY IN THE VICINITY OF HIGHWAY 76 WEST OF MARION. THE STORM WILL MOVE INTO SOUTHERN DILLON COUNTY BY 735 PM IN THE VICINITY OF FORK AS IT CONTINUES TO MOVE NORTHEAST AT 30 MPH. PEOPLE IN OR NEAR THE PATH OF THIS STORM SHOULD TAKE IMMEDIATE ACTION TO PROTECT THEIR LIVES. GO TO A BASEMENT...THE CENTER OF BUILDINGS...COVER YOUR HEAD. DO NOT GO NEAR DOORS OR WINDOWS. GET OUT OF MOBILE HOMES AND VEHICLES. GET INTO A STURDY BUILDING OR A DITCH.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Sep 16, 3:57 PM EDT, 3 hours 18 minutes earlier.
Area forecast discussion, Sep 16, 3:57 PM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 340 PM EDT MON SEP 16 1996 RAH & CAE: CURRENT TRND. DISC: SHRA/TSRA ALRDY INVADING WRN PART OF CWA AND GNRL ENE MOVMNT XPCTD THRU EVE. LTL CHG SYNOPTICWISE WITH MDLS RMNG CONSISTENT IN MOVG LO TO THE NE THRU PD. GOING FCSTS OK WITH LCLY HVY PCPN XPCTD CSTL SECS LTR THIS TNGT/TUE. TRAILING CDFNT WILL MOV THRU AREA LT TUE/ERY WED...CONTG CHC SHRA/TSRA. XPC RPD CLRG WED EVE AS COOLER... DRIER AIR INVADES THE AREA. TEMPS OK. FOR CSTL WTRS...LTST OBS SHWG SLY WND INCRG. RAISING SCA LOOKS GOOD AS GRADIENT TIGHTENS AHD OF APCHG SYS. ILM EB 073/084 072/080 070 21443 FLO EB 073/086 070/081 068 21543 DTR
In the hours before
Special weather statement, Sep 16, 4:41 PM EDT, 2 hours 34 minutes before
NCZ087-096-097-099>101-505-SCZ017-023-024-032>034-039-046-171200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 440 PM EDT MON SEP 16 1996 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA... ................. SOUTH CAROLINA................................... DARLINGTON GEORGETOWN MARLBORO DILLON HORRY WILLIAMSBURG FLORENCE MARION ADJACENT COASTAL WATERS ................. NORTH CAROLINA................................... BLADEN NEW HANOVER ADJACENT COASTAL WATERS BRUNSWICK PENDER COLUMBUS ROBESON ................................................................... SYNOPSIS... A WARM FRONT JUST SOUTH OF THE FORECAST REGION WILL PUSH NORTH OVERNIGHT. AHEAD OF THE FRONT...RAIN WITH EMBEDDED THUNDERSTORMS WILL DEVELOP AND MOVE NORTHEAST ACROSS THE AREA. SOME OF THESE THUNDERSTORMS MAY REACH SEVERE LIMITS...PRODUCING MAINLY DAMAGING WIND GUSTS IN EXCESS OF 58 MPH. SKYWARN SPOTTERS...AMATEUR RADIO OPERATORS AND THE GENERAL PUBLIC ARE URGED TO KEEP AN EYE OUT FOR ANY SEVERE WEATHER OCCURRENCES. REPORT ALL SEVERE WEATHER EVENTS TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW ENFORCEMENT AGENCIES FOR RELAY TO THE NATIONAL WEATHER SERVICE DCH
Special weather statement, Sep 16, 5:44 PM EDT, 1 hour 31 minutes before
NCZ087-096-097-099>101-505-SCZ017-023-024-032>034-039-046-171200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 543 PM EDT MON SEP 16 1996 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA... ................. SOUTH CAROLINA................................... DARLINGTON GEORGETOWN MARLBORO DILLON HORRY WILLIAMSBURG FLORENCE MARION ADJACENT COASTAL WATERS ................. NORTH CAROLINA................................... BLADEN NEW HANOVER ADJACENT COASTAL WATERS BRUNSWICK PENDER COLUMBUS ROBESON ................................................................... SYNOPSIS... A WARM FRONT JUST SOUTH OF THE FORECAST REGION WILL PUSH NORTH OVERNIGHT. AHEAD OF THE FRONT...RAIN WITH EMBEDDED THUNDERSTORMS WILL DEVELOP AND MOVE NORTHEAST ACROSS THE AREA. SOME OF THESE THUNDERSTORMS MAY REACH SEVERE LIMITS...PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 58 MPH AND POSSIBLE TORNADOES. SKYWARN SPOTTERS...AMATEUR RADIO OPERATORS AND THE GENERAL PUBLIC ARE URGED TO KEEP AN EYE OUT FOR ANY SEVERE WEATHER OCCURRENCES. REPORT ALL SEVERE WEATHER EVENTS TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW ENFORCEMENT AGENCIES FOR RELAY TO THE NATIONAL WEATHER SERVICE DCH
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 6:41 PM EDT | Tornado Warning | ILM | Florence | 49 min |
Nearby
Tornado Warnings in South Carolina, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.